Tornadoes · United States · Nebraska · 2019
EF1 tornado, Macon, Nebraska, May 26, 2019
This EF1 tornado ran 1.9 miles across Franklin County on May 26, 2019, touching down at 7:21 PM CDT and reaching 500 yards wide. It killed nobody, and did $125,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 26, 2019
- Touchdown
- 7:21 PM CDT (00:21 UTC)
- Lifted
- 7:23 PM CDT (00:23 UTC)
- On the ground
- 2 minutes
- Path length
- 1.9 miles (3.1 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- County
- Franklin County
- Touchdown point
- 40.263, -98.985
- Lift-off point
- 40.276, -98.953
- Record number
- 1905261821-01
The damage survey
9 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- photo looking SW at tornado start location
- pivot flipped but power lines are still up
- middle of path to south side with post leaning. Photo looking NE.
- small limbs down wind damage north of tornado path.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A brief, weak, QLCS tornado occurred just southwest of Upland on this Sunday evening. During the early to mid-afternoon hours, thunderstorms over central Kansas combined into a multicell cluster. Between 4 and 5 PM CST, this cluster of storms moved into south central Nebraska to the south and west of Holdrege. From 5 to 7 PM CST, the storm organization increased with a small bow echo forming as the thunderstorm cluster moved east between Interstate 80 and the Kansas state line. Mesovortices developed and one briefly strengthened into a tornado in north-central Franklin county, just southwest of Upland. The tornado was on the ground for just a couple minutes, with the maximum damage intensity of EF-1. This small bow then moved more northeast toward Columbus, but weakened significantly after 8 PM CST. No additional severe weather was reported.||Two periods of heavy rain occurred over much of south central Nebraska. The first was associated with the MCS that produced the Upland tornado. The second was another MCS that originated in western Kansas and its northern fringe moved into south central Nebraska between midnight and 3 AM CST on the 27th. A swath of 2 to 4 inches of rain fell from Alma to Hastings to Aurora to Osceola. Some of the highest totals included 4.17 inches near Osceola, 4.05 at Stamford, 3.06 near Roseland, 3.91 near Juniata, and 3.85 near Clay Center. Flash flooding occurred in parts of Harlan county, where 18 inches of water was flowing down Brown Avenue in Alma, and a 6 ft culvert was washed out just north of Republican City, with the gravel road completely gone. This heavy rain would set the stage for widespread flooding of low-lying areas, creeks, and rivers as more periods of heavy rain were to come in the following days, especially on the 27th. Flooding continued through May 31st in some areas.||Low pressure was over Quebec and its cold front extended through the lower Great Lakes and had become stationary through the Midwest, across Kansas to Colorado. Through the day, part of this front moved north into south central and southeast Nebraska. In the upper-levels, a deep longwave trough was along the West Coast, with a subtropical high over northern Florida and a flat ridge over the eastern U.S. A shortwave trough was approaching the Central Plains from the Desert Southwest. Prior to the thunderstorms moving in, temperatures were in the middle 70s to near 80, with dewpoints in the lower 60s. Steep mid-level lapse rates between 7.5 and 8.0 C/km resulted in MLCAPE between 1500 and 2200 J/kg. Deep layer shear was between 40 and 50 kt. 0-3 km SRH was between 200 and 275 m2/s2.
This tornado was embedded within a fast moving line of thunderstorms. While it was just a brief tornado, it resulted in the complete destruction of a detached garage and minor damage to at least one rural home. There was tree damage and flipped irrigation pivot along its path. The maximum wind speed was estimated to be 100 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 26, 6:38 PM CDT, 43 minutes earlier.
Area forecast discussion, May 26, 6:38 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Hastings NE 638 PM CDT Sun May 26 2019 .SHORT TERM...(This evening through Monday) Issued at 400 PM CDT Sun May 26 2019 Tonight: The concern for today continues to be the chance for strong to severe thunderstorms this evening and overnight across the area. Thunderstorms have already begun in eastern Colorado and western Kansas and this activity is expected to expand northward and move through the area this evening and overnight...possibly in a couple of waves. The latest HRRR runs 18/19z and the 18z NAMnest all hint at an earlier start time than we have been thinking for some time. Over the past day and throughout this morning, the main show looked to begin near to just after 00z. The latest high-res runs show development in the 22-23z time frame in western sections of the area from Dawson County south. Time will tell, but this certainly is a possibility is a change from earlier thinking. Believe that hail and wind is the primary threat from the first activity, but feel that storms will develop into a line downstream of western KS which will cause wind to be the primary threat later this evening and overnight. A secondary line of storms may develop and move across the area during the overnight hours behind the first wave. Uncertainty in this due to model disagreement, but is possible. A tornado cannot be ruled out, but should be confined to areas south of the NE/KS border. The main threat will be strong winds and hail. In addition to those concerns heavy rainfall and with the main line of storms and any additional overnight storms could cause flooding across the area. The most likely area to see flooding is the saturated south and southeastern sections of the area. Kept the Flash Flood Watch and added Webster, Nuckolls, Thayer and Fillmore counties to it. Those areas showed the most saturated antecedent conditions for the month of May and especially in the last 7 days. The Watch goes through 12z. Monday: Preciptiation should exit the area by sunrise as the upper disturbance driving tonights activity moves off to the northeast. The main trough and upper disturbance will continue to round the base of the trough and move towards the central Plains for Monday. As this disturbance approaches lee cyclogenesis will increase and the surface low will develop in eastern Colorado. There are a couple of questions with how this will evolve though...especially the location/placement of the dryline and warm front. Will the warm front be draped across central NE or near the SD border. All questions to be answered and they will impact how Monday will pan out. Am slightly concerned that something could develop off the dryline west of Hwy 183 and track northeast across the area. This could be more discrete activity, but it could also not occur at all. Monday is expected to be dry through the early afternoon and then it is conditional for the remainder of the day/night. Stay tuned. .LONG TERM...(Tuesday through Sunday) Issued at 400 PM CDT Sun May 26 2019 Tuesday: The upper low/trough has continued to slow its exit from the area. The main disturbance is slower to eject out to the north...thus slowing the departure of surface low and associated fronts. The dry line looks to set up somewhere near Hwy 281 and this could be the right scenario for thunderstorms with discrete propagation, thus promoting supercells and potentially tornadoes. This is a day to watch. Think this will be an earlier show as the initiation will begin in the forecast area before exiting to eastern Nebraska and eastern Kansas. Wednesday - Sunday: A period of drier and cooler weather is expected Wednesday behind the cold front Tuesday night. Highs will be in the 60s before rising back in to the 70s and 80s for the weekend. Brief northwesterly flow will become zonal-ish as numerous ripples/weak disturbances move across the heart of the country. Thunderstorm potential returns Friday through Sunday. There are discrepancies with the details of these ripples, so difficult to discern much more than that. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 638 PM CDT Sun May 26 2019 The first 12 hours of this forecast is fairly messy. A line of convection is ongoing and is expected to impact both terminals within the next few hours. Ceilings are expected to become MVFR with the precipitation and during the thunderstorm winds could gust to near 40kts. There could be a couple rounds of thunderstorms and thus have prevailing thunderstorms or VCTS through most of the next 12 hours. By 12z, precipitation should end and be off to the east/northeast. Ceilings may drop back down to MVFR, but have kept VFR for now. Winds are expected to become more southerly during the day tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...Flash Flood Watch through Monday morning for NEZ077-085>087. KS...Flash Flood Watch through Monday morning for KSZ005>007-017>019. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, May 26, 3:13 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 313 PM CDT Sun May 26 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 272015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 313 PM CDT Sun May 26 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. The chance for widespread thunderstorms will increase with thunderstorms expected to arrive late this afternoon into tonight, and there is a good chance that some will be severe. The entire outlook area is under at least a Slight Risk of severe weather, with much of the southwest half of the area under an Enhanced Risk. The main threats with severe storms will be hail to around 2 inches in diameter, damaging winds to around 70 MPH, and perhaps a few tornadoes, especially within the Enhanced Risk area. Locally heavy rainfall is also likely, with areas particularly near and south of the Nebraska-Kansas border most favored to receive generally 1 to 2 inches. A Flash Flood Watch continues through tonight for north central Kansas and Webster, Nuckolls, Thayer and Fillmore counties in Nebraska. Finally, a Flood Advisory remains in effect today for northeastern Greeley County, due to possible flooding along the Cedar River. River Flood warnings are also in effect for the South Fork of the Solomon at Osborne, KS and along the Solomon at Beloit, KS for expected flooding over the next 24 to 48 hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A very active weather pattern will keep several thunderstorm chances in the forecast Monday through Tuesday night, and then again Friday through Saturday. There is a decent chance that some storms will be severe, especially Monday evening, and then again Tuesday afternoon and evening. On Monday evening, the highest chances for severe storms currently appears to favor Nebraska portions of the area. On Tuesday afternoon and evening, the most favored area for possible severe storms should focus near and especially east of the Highway 281 corridor. On both Monday and Tuesday, large hail and damaging winds will be the main severe weather threats, but especially Tuesday afternoon and evening will need monitored for the possibility of a few tornadoes as well. River Flood warnings are also in effect for the South Fork of the Solomon at Osborne, KS and along the Solomon at Beloit, KS for expected flooding into Monday and Tuesday from heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon into tonight in various parts of the outlook area, and any reports of severe weather and possible flooding are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, May 26, 6:27 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Sun May 26 2019
KSZ005-NEZ082-083-270000-
Phillips KS-Harlan NE-Furnas NE-
627 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS...SOUTHEASTERN
FURNAS AND SOUTHERN HARLAN COUNTIES UNTIL 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 13 miles northeast of Norton, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Phillipsburg, Alma, Orleans, Republican City, Long Island, Prairie
View, Harlan County Dam and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4019 9918 4001 9918 4000 9919 3999 9918
3976 9917 3973 9963 4000 9963 4000 9977
4009 9980
TIME...MOT...LOC 2326Z 256DEG 41KT 3991 9966
ThiesSpecial weather statement, May 26, 6:43 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
643 PM CDT Sun May 26 2019
NEZ073-074-083-084-270015-
Franklin NE-Phelps NE-Kearney NE-Harlan NE-
643 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...EASTERN
PHELPS...WESTERN KEARNEY AND NORTHEASTERN HARLAN COUNTIES UNTIL 715
PM CDT...
At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Loomis to near Alma.
Movement was east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Holdrege, Axtell, Orleans, Hildreth, Wilcox, Funk, Atlanta, Huntley
and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4059 9948 4066 9920 4065 9912 4066 9907
4065 9901 4019 9901 4012 9948
TIME...MOT...LOC 2343Z 256DEG 30KT 4056 9940 4013 9940
ThiesThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.4 hours before the tornado, 168 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -104 J/kg
- Surface CAPE
- 1115 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 5.5 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.6 hours after it, 168 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Holdrege/Brewstr (HDE), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 45 km away, was scanning. The volume nearest the touchdown began at 00:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 26, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:15 AM CDT | EF0 | McIntosh, OK | 0.2 | 75 | |||
| May 26 | 1:23 AM CDT | EF1 | Champaign, IL | 0.9 | 250 | |||
| May 26 | 1:27 AM CDT | EF1 | Champaign, IL | 0.8 | 250 | |||
| May 26 | 1:35 AM CDT | EF1 | Champaign, IL | 1.0 | 250 | |||
| May 26 | 1:44 AM CDT | EF0 | Mayes, OK | 3.2 | 300 | |||
| May 26 | 2:30 AM CDT | EF0 | Washington, AR | 1.5 | 100 | |||
| May 26 | 1:57 PM MDT | EF0 | Bingham, ID | 1.8 | 100 | $1,000 | ||
| May 26 | 2:38 PM MDT | Unrated | Prowers, CO | 0.3 | 20 | |||
| May 26 | 2:54 PM MDT | Unrated | Bent, CO | 0.3 | 20 | |||
| May 26 | 4:36 PM CDT | EF0 | Thomas, KS | 1.0 | 100 | $42,000 | ||
| May 26 | 4:10 PM MDT | Unrated | Kiowa, CO | 0.3 | 20 | |||
| May 26 | 4:38 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:53 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 4:55 PM MDT | EF0 | Union, NM | 21.7 | 75 | |||
| May 26 | 5:27 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 26 | 5:37 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 26 | 5:50 PM MDT | EF0 | Union, NM | 2.6 | 50 | |||
| May 26 | 5:58 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 26 | 6:04 PM MDT | EF0 | Chaves, NM | 2.4 | 50 | |||
| May 26 | 6:25 PM MDT | EF0 | Roosevelt, NM | 0.8 | 50 | |||
| May 26 | 7:25 PM CDT | EF0 | Oldham, TX | 0.3 | 50 | |||
| May 26 | 8:02 PM CDT | EF0 | Hartley, TX | 2.0 | 50 | |||
| May 26 | 8:14 PM CDT | EF0 | Hartley, TX | 5.2 | 75 | |||
| May 26 | 7:20 PM MDT | EF2 | Roosevelt, NM | 9.5 | 200 | $2.0 million | ||
| May 26 | 7:57 PM MDT | EF0 | Roosevelt, NM | 2.1 | 50 | |||
| May 26 | 9:11 PM CDT | EF0 | Bailey, TX | 5.0 | 50 | $50,000 | ||
| May 26 | 9:22 PM CDT | EF0 | Washington, KS | 0.1 | 50 | |||
| May 26 | 9:56 PM CDT | EF2 | Lamb, TX | 8.0 | 100 | $150,000 | ||
| May 26 | 10:26 PM CDT | EF0 | Castro, TX | 12.8 | 100 | $100,000 | ||
| May 26 | 10:49 PM CDT | EF1 | Gray, KS | 0.7 | 25 | $60,000 | ||
| May 26 | 10:51 PM CDT | EF1 | Ford, KS | 1.9 | 25 | |||
| May 26 | 10:52 PM CDT | EF1 | Ford, KS | 1.8 | 25 | |||
| May 26 | 11:07 PM CDT | EF1 | Ford, KS | 3.1 | 50 | |||
| May 26 | 11:14 PM CDT | EF0 | Hodgeman, KS | 1.7 | 25 | |||
| May 26 | 11:28 PM CDT | EF1 | Hodgeman, KS | 1.3 | 25 | $60,000 | ||
| May 26 | 12:00 AM CDT | EF1 | Pratt, KS | 8.9 | 100 | |||
| May 26 | 12:25 AM CDT | EF0 | Oldham, TX | 1.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.